Casino shares in veteran’s happy memories
March 6, 2018
Prophetic wisdom: The first of 11 new exhibits, the Seven Fires sets tribe on path to its future
March 8, 2018

CPN set to save lives in fight against opioid epidemic

Submitted by Crystal Marcum

Opioids are powerful prescription painkillers. Most influence areas of the brain that also regulate breathing. Opioids taken at high doses can cause respiratory depression, coma and death. When combined with alcohol or other sedatives, the overdose risk increases.

Common opioids are hydrocodone (such as Vicodin, Lortab and Norco), oxycodone (Percocet, OxyContin, Percodan, Roxicodone), codeine (Tylenol with Codeine, or Tylenol 3) and morphine. They should not be taken with alcohol, benzodiazepines, sleeping pills or any illicit substance or street drug.

According to the Centers for Disease Control and Prevention (CDC), the U.S. is in the midst of a deadly epidemic. Opioids, including prescription pain medications, heroin and fentanyl, killed more than 42,000 people in 2016. Nearly half of all opioid overdose deaths involve a prescription opioid, and that number continues to rise.

One major intervention to reverse overdoses and prevent deaths is expanding the access and use of naloxone, a nonaddictive, lifesaving drug that blocks the effect of opioids, thus acting as an overdose antidote.

Citizen Potawatomi Health Services offers naloxone overdose reversal kits to patients and families that may be high risks for opioid overdose.

“We would never deny a diabetic a lifesaving medication such as insulin,” said CPN West Clinic pharmacist Amanda Winston. “So it follows, we should not deny naloxone to those in need. Naloxone is an important and lifesaving tool at our disposal — we would be remiss as health care professionals to not offer it to our patients.”

Eligible patients and family members who have a suspected opioid use disorder, who take prescription pain medication equal to or more than 50 morphine milligram equivalents per day, who use other sedating medications such as benzodiazepines, or have a history of substance use disorders or opioid overdose are considered to receive the kits. (Some patients may require a copay for prescription drugs.)

CPNHS public health nurses Crystal Marcum and Lisa Vernon said they are excited about this prevention kit and will provide education to patients and families when naloxone reversal kits are dispensed.

Education about opioid overdoses includes recognizing the signs of an overdose: nonresponsiveness, decreased or stopped breathing, decreased or stopped heart rate and blue or purple color to fingertips or fingernails.

Our goal is to spread awareness to our patients, families and community that this overdose reversal agent is available. We encourage those who are interested to call one of the CPNHS clinics to obtain more information.